Most people living with HIV experience a rash at some point. A rash is an irritated area of skin that can be itchy, red, and/or painful. HIV/AIDS does not cause a single type of rash. This is because HIV weakens the immune system and can trigger a variety of skin reactions.1
The most common HIV rash develops soon after infection on the face, abdomen, arms, or legs. However, HIV rashes can also show up on any part of the body and during the later stages of HIV infection. Some rashes are directly related to HIV, while others develop because of conditions caused by HIV, or are side effects of certain medications.
Today, about 1.2 million Americans are living with HIV. One in eight people living with HIV don’t realize they are infected. HIV is a serious disease that can lead to death if untreated. Take charge of your life and order our quick & confidential HIV test.
or call 1-800-456-2323 or start a Live Chat
Rashes in people with HIV can be caused by:2
HIV rash shows up during the acute stages of infection. It can last as long as 1 to 4 weeks while your immune system is trying to fight the infection. They mostly go away without treatment.
A rash is often one of the earliest symptoms of HIV. It occurs during acute infection, which is the first stage that happens after contracting the virus. A rash is one of the many possible symptoms of acute infection, and not everyone shows the same symptoms (or any symptoms at all).
The rash is often a slightly raised area of skin that’s usually covered with small red bumps.
How to identify HIV rash. Usually, the rash is:
In addition to the HIV skin rash, the first signs of HIV can include:3
These symptoms usually happen within 2 to 4 weeks after contracting HIV and can last anywhere between a few days and several weeks. However, some people can go months, even years, without showing symptoms.
Approximately 90% of people with HIV develop skin changes and symptoms during the course of their disease.4 These skin conditions usually fall into three categories:
Does HIV rash itch? HIV rash on the face is known as eosinophilic folliculitis and it appears on people with HIV and AIDS. One of the symptoms of it is itchy bumps on the face, hands, and upper body. Depending on the classification of the germ, it can be treated with antifungal creams or pills for yeast infections.
Is HIV rash itchy? A little after infection, a rash on the legs may appear that is itchy. It can come up on the abdomen, legs, or arms. It looks like small red bumps that appear in an area that is flat and red.
Like other early signs of HIV, a rash is easy to disregard or mistake as a symptom of other conditions. HIV can also cause various other rashes, which may vary in size and appearance. If you are concerned you have HIV, getting tested is the best way to know for sure. The sooner you know if you have HIV, the sooner you can get HIV treatment to manage the condition and protect your health.
If you do have an acute HIV infection, during this stage, the virus reproduces rapidly and the viral load (the amount of HIV in the blood) is very high. This means it’s easier to spread HIV to other people.
AIDS is the last stage of HIV infection when the virus has progressed so far that CD4 levels fall below a specific level, or the person develops opportunistic infections, which may cause rashes or skin changes.5
These opportunistic infections include:
There is no single type of rash specific to AIDS because there are a variety of opportunistic infections that can cause different skin changes.
A person with AIDS may develop many types of rashes, which can consist of:
If the rash is severe or causes swelling, some people may also experience mobility issues.
Other AIDS symptoms aside from rashes include:6
There’s currently no cure for AIDS, but certain opportunistic infections are treatable. Therefore, a doctor may be able to alleviate rashes caused by these conditions.
Rashes associated with HIV can develop indirectly because the virus weakens the body’s immune system. HIV compromises the body’s ability to defend against infections it normally would be able to fight off, so it’s more likely someone with HIV may become infected. If you have other conditions that make you prone to rashes, they may be exacerbated by your HIV infection, and you may experience more frequent and more severe rashes.
Possible causes of rashes include:
A rash’s severity may vary depending on how healthy your immune system is. People living with HIV should monitor and manage their health and let a doctor know if they develop any skin changes.
Many medicines, including those used to treat HIV, can trigger rashes. The HIV medication known as antiretroviral therapy (ART) helps many people with HIV live longer, healthier lives. However, a skin rash is a common drug side effect. Inflammation can also happen as the immune system revives during ART.
Usually, a rash caused by HIV medicine is not serious. Typically, it goes away without treatment within several days or weeks. If you have a rash, don’t cut back or stop taking your HIV medicine without consulting a doctor.
Sometimes when a certain HIV medicine causes a rash, you may need to switch to a different HIV medicine. If you have a rash along with fever, headache, tiredness, muscle pains, abdominal pain, nausea, and vomiting, these may be signs of a “hypersensitivity reaction,” which is a potentially serious allergic reaction to medicine. An allergic reaction may happen when starting a new antiretroviral medication or after a few weeks of taking it. Hypersensitivity reactions have been reported when taking several HIV medications.7
A rash can be a sign of a severe hypersensitivity reaction known as Stevens-Johnson syndrome (SJS). This occurs rarely, but it can be life-threatening.
Stevens-Johnson syndrome causes skin tissue to die (necrosis) and detach. SJS is characterized by its raw and angry symptoms. Several days before the rash appears, a person may have a fever and flu-like symptoms (body aches, cough, tiredness).8 Within a few days, a person with SJS develops:
If you have symptoms of SJS, it’s important to see a doctor immediately. They can determine the severity of the condition. Treatment may involve stopping the use of triggering medication and starting certain therapies, treatments, and infection prevention.
As mentioned previously, many medicines may cause rashes as a side effect. These may include medication you take to manage opportunistic diseases or other, unrelated conditions. It’s important to talk to your doctor about the medicine you take so you can be aware of potential side effects.
Don’t assume you have HIV just because you have a rash. An HIV rash can be similar to rashes caused by many other factors and illnesses. But if you think you may have been exposed to HIV (for example, through unprotected vaginal or anal sex), it’s a good idea to get an HIV test in order to easily tell if you have the virus.
Rashes that occur because of acute HIV infection usually go away without treatment. Rashes caused by other conditions can usually be treated. Depending on what’s causing the rash, over-the-counter drugs such as hydrocortisone cream or diphenhydramine (Benadryl) may help reduce the rash’s size and itchiness.
While an HIV rash may go away, the virus weakens the immune system, which means infectious rashes may be more likely to reappear. In addition, HIV can cause serious health complications and be life-threatening if left untreated. Knowing your status empowers you to seek antiretroviral treatment to keep yourself and your partner(s) healthy.
Rashes as a side effect of medication can be treated or, depending on the severity, your doctor may suggest switching medicine. In these cases, discontinuing a triggering medicine can clear up the rash, but it should only be done as directed by a doctor. If you’re taking HIV medicine or another medicine, keep an eye out for rashes or other side effects and talk to a doctor if you begin to experience them. If you show signs of SJS, seek immediate medical attention.
You can minimize irritation by:
Medically Reviewed by Gill Sellick, MBChB on July 25, 2022Written by Taysha on January 20, 2020